Mississippi, 2019Flash Flood and Damaging Wind in Mississippi, July 11, 2019
July 11, 2019 · NWS JAN · 2 events in 2 counties and zones
Afternoon diurnal thunderstorms developed and produced some flash flooding and a severe storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon diurnal thunderstorms developed and produced some flash flooding and a severe storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 11, 3:17 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 11, 3:17 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
417 PM CDT Thu Jul 11 2019
.DISCUSSION...
Tonight and tomorrow:
Surface convergent axis, associated with mid level weakness in
the ridge, draped northeast to southwest across the forecast area
will continue to serve as a focus for a good coverage of
convection considering PWs around 2 inches. While convection will
linger through the evening, this focus will mainly be manifest
during max heating again Friday afternoon. Denser coverage of
cloud cover and convection will limit overall heating compared to
earlier in the week as only lower 90s may be achievable Friday.
Even though heat indices may reach into the lower 100s, duration
looks short as convection gets an earlier start. Therefore, will
not outlook heat in the HWO. /GG/
Saturday through next Wednesday:
Barry will be the main focus for this forecast as it will likely be
making landfall Saturday morning as a low-end hurricane along the
central Louisiana coast. The official NHC track has the storm moving
slowly northward in the following days along and just west of the
Mississippi River. There is still some variations in the model
guidance concerning the exact track, though they are starting to
come into better alignment. At this point, the location of landfall
could occur between Lake Charles to somewhere near the mouth of the
MS River. Wherever Barry does make landfall, the models do agree on
a due northward track from there. With this system, as with most
tropical systems, the greatest impacts will be on the "right" side
of the storm and, in this instance, on the east side of Barry. With
the current forecast track just west of the MS River, this gives
western MS and eastern LA the potential for tropical storm-force
winds along with a lot of rainfall from this slow-moving system. As
Barry progress slowly inland of the coast into central Louisiana,
perhaps most prominently aided by steering on the western flank of
low-level ridging emanating from the subtropical Atlantic, it likely
will begin to slowly weaken.
Now to get into the nitty-gritty...In regards to the heavy rainfall,
the bulk of the rains from Barry will begin to move into our area
beginning Saturday morning just as it's making landfall. The system
and rains will move northward through the day and continue into
Sunday. By Sunday at 7am, the center of the system is forecast to be
located in northeast Louisiana with the heavy rains falling just
east of the center (east LA and west MS). Storm total rainfall
amounts are forecast to reach between 4 to 8 inches in southern MS
and eastern LA (basically within our flash flood watch area) with
isolated amounts of 10 inches or higher. Flash flooding will be the
main threat within our warning area.
There will be a limited threat for tropical storm-force winds as
well in our far SW counties/parishes, including Concordia,
Catahoula, and Adams. This will consist of sustained winds near the
center of Barry of 35 to 40 mph with gusts up to 55 mph possible.
This could result in downed trees and powerlines with blocked roads
in that area.
A tertiary threat will be tornadoes. As the rainbands begin to move
inland, the threat for spin-up tornadoes will increase to a marginal
risk on Saturday and likely on Sunday as well as low-level shear
increases greatly.
As the system moves northward on Tuesday and becomes integrated into
the upper ridge, the rains will be gradually tapering off from south
to north. As this happens, temperatures will begin to rebound back
to normal values (into the low 90s). The upper ridge will dominate
the weather again then and we will be back to our normal summer
pattern by the middle of next week. /10/
&&
.AVIATION...
18Z TAF discussion:
A mix of VFR/MVFR flight categories are expected to prevail at TAF
sites this afternoon, as a result of varying ceiling heights
across the area. Scattered convection across the area during the
afternoon and early evening hours, will also result in a brief
degradation of both ceilings and visibilities to MVFR/IFR
categories at sites where convection is observed. Storms will be
capable of producing gusty winds, frequent cloud to ground
lightning strikes, and heavy downpours. This activity is expected
to decrease in both coverage and intensity as the evening
progresses. Winds today will be from the northeast between 5-10
knot, decreasing to between 3-8 knots tonight. Some patchy fog
and/or low stratus will be possible across the area around day
break Friday. This could again result in a decrease in categories
to MVFR/IFR status. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 74 89 74 84 / 29 57 27 67
Meridian 74 91 75 84 / 27 61 29 76
Vicksburg 76 90 75 86 / 25 51 25 64
Hattiesburg 74 87 75 82 / 29 71 54 82
Natchez 74 89 75 83 / 31 58 33 72
Greenville 75 91 75 87 / 21 38 35 58
Greenwood 75 92 75 87 / 27 43 28 61
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>055-
059>063.
Flash Flood Watch from Saturday morning through Sunday evening
for MSZ047>050-053>056-059>066-072>074.
LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
Flash Flood Watch from Saturday morning through Sunday evening
for LAZ015-016-023>026.
AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.
&&Hazardous weather outlook, Jul 11, 4:51 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
551 PM CDT Thu Jul 11 2019
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
122300-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
551 PM CDT Thu Jul 11 2019
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Friday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
Tropical Storm Barry is expected to bring hazardous weather to
much of the ArkLaMiss region this weekend.
The greatest concern at this point is the threat for a long
duration of heavy rainfall that will result in flash flooding
over southeast Arkansas, northeast Louisiana, and much of central
Mississippi. Southwest portions of the outlook area could
experience significant flooding due to rainfall totals of 10 to
20 inches with locally higher amounts. In this area, road closures
and flooded homes will be more likely.
In addition to the flooding, tropical storm force winds and the
threat for tornadoes could develop over southern portions of the
outlook area as Tropical Storm Barry moves inland this weekend.
Keep up to date on the latest concerning this situation as there
is still uncertainty in where the greatest impacts will
ultimately exist.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
through Saturday night.
21
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
Flash Flood, Lowndes
- When
- July 11, 6:15 PM CST to 7:45 PM CST
- Where
- Lowndes County, College to 0.38 mi S of College
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 33.500, -88.420
Flooding occurred at 15th Street and College Street. Several other locations also had flash flooding as reported by local law enforcement.
Thunderstorm Wind, Hinds
- When
- July 11, 6:40 PM CST
- Where
- Hinds County, 1.8 mi N of Raymond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.296, -90.433
Several trees were blown down along Airplane Road, just north of the Natchez Trace Parkway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 14, 20193 deaths · 1 event
- Flash Flooding in Pennsylvania, July 11, 20192 deaths · 27 events
- Heat and Damaging Wind in Tennessee, July 11, 20191 death · $2,000 · 2 events
- Flash Flood in New Hampshire, July 11 to 12, 2019$2.9 million · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 11, 2019$360,000 · 50 kt wind · 35 events
- Flash Flooding and Damaging Winds in North Carolina, July 11 to 12, 2019$61,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, July 11, 2019$50,000 · 1 in hail · 5 events
- Tropical Storm and Storm Surge in Louisiana, July 11 to 14, 201934 events
- Tornado and Damaging Winds in New Jersey, July 11, 2019EF1 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 11, 201927 events
- Flash Flooding and Flooding in Maryland, July 11 to 12, 201923 events
- Damaging Winds in Virginia, July 11, 2019$17,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845426, 845427.